POSTED: Friday, January 30, 2009 - 7:17pm
UPDATED: Wednesday, March 17, 2010 - 11:00am
Millions of Americans suffer from migraines, and when the agony hits, many people reach for a pill.
But doctors warn that even common medications might be making your migraines worse.
Nancy Christy knows the crippling pain of migraine headaches.
"A bad day on a one to ten can be a nine or a ten," said Nancy Christy, a migraine patient.
She often turned to a bottle of pills.
"There’s probably no other disorder that's more misdiagnosed, mistreated, and misunderstood," said doctor Steven Herzog, a neurologist at Baylor University Medical center.
Taking too much medication can be part of the problem.
"When you take those medications, they diminish your brain's capacity to produce the normal chemicals which fight pain," he explained.
Experts say common over-the-counter medications can also cause painful rebound headaches if they're overused.
The rebound headache usually hits 24 to 48 hours later, tempting sufferers to take more medication.
"I was pretty much in that pattern," Nancy Christy said.
A better strategy combines medication with proper diet, sleep, stress reduction techniques and avoiding headache triggers.
"I’m very careful about the medications I put in my body," said Christy.
Thanks to a balanced approach, Nancy’s migraines are now out of mind.